Volume 76 - 2013 - Fasc.4 - Letters
Short-term amlodipine induced liver injury : an extremely rare acute complication
Toxic liver injury comprises an insidious and potentially devastating complication of pharmaceutical preparations. Drug-induced hepatotoxicity may virtually mimic any form of chronic or acute liver disease (1). Amlodipine is a long-acting dihydropyridine calcium antagonist used as an anti-hypertensive agent (2). Treatment with amlodipine is usually well-tolerated and overwhelming majority of adverse reactions reported during amlodipine treatment are of mild or moderate severity (3). Herein, we report of an unusual and extremely rare case with short- term amlodipine induced hepatotoxicity (liver injury). A 46 year-old man was admitted to the cardiology clinic for refractory hypertension.
Is really megacolon a contraindication to infliximab in Crohn's disease ?
Toxic megacolon (TM) is a rare complication of severe ulcerative colitis (UC) and colonic Crohn's disease (CD), defined as a clinical syndrome accompanied by radiographic evidence of colonic dilata- tion that in many cases must be treated aggressively with surgical intervention (1).
We report two cases of steroid and antibiotic-refractory fulmi- nant Crohn's colitis, complicated by toxic megacolon, who were successfully treated with infliximab (IFX), thus avoiding surgical intervention.
Although there are no well defined recommendation about the correct timing of colectomy in CD-associated TM, and despite the fact that it may be imprudent to advocate delaying surgery in favour of anti-tumor necrosis (anti-TNF) factor therapy in these cases, we think that a medical "rescue therapy" can be considered in a subset of patients with stable clinical condition during cortico- steroid treatment. (Acta gastroenterol. belg., 2013, 76, 442-444).
Emphysematous gastritis is characterized by the pres- ence of intramural gas produced by bacteria in situ in the gastric wall. It is an uncommon and severe form of phlegmonous gastritis, associated with a high mortality. We report two cases of emphysematous gastritis.
First case : a 64-year-old alcoholic man presented with acute epigastric pain radiating to the back, distended abdomen and hematemesis. C-reactive protein level was 322 mg/l. Three hours later, the patient experienced sud- den exacerbation of the pain, with abdominal guarding. CT scan showed symmetrical thickening of the gastric wall with presence of intra-parietal air bubbles and peri- toneal effusion (Fig. 1).
Endoscopic Mucosal Resection of Large Colorectal Polyps : Outcomes from a District UK Screening Centre
We read with interest the article by Carvalho R. and colleagues on endoscopic mucosal resection of large colorectal polyps (1). We would like to share our experience. We investigated the outcomes of Endoscopic Mucosal Resection (EMR) of colorectal polyps 2 cm or larger within Lancashire bowel cancer screening centre.
Is there any effect of sequential eradication therapy of helicobacter pylori on functional dyspepsia symptom resolution ?
Dyspepsia is one of the most common chronic illness- es of adults and affects up to 40% of the population in the Western world (1). Similarly, dyspepsia affects 28.4% of population in Turkey and a majority of them were taking medications for dyspepsia (2). Functional dyspepsia (FD), a common functional gastrointestinal disorder, is defined by the Rome III criteria as symptoms of epigas- tric pain or discomfort, postprandial fullness, and early satiety within the last 3 months with symptom onset at least 6 months earlier (3). Recent data supports that Heli- cobacter pylori (H. pylori) eradication provides signifi- cant benefits to patients with FD. The Maastricht IV Con- sensus Report recommends it (4). In this regard, we aimed to clarify if sequential therapy has an effect on symptom resolution of FD patients with H. pylori using a validated health quality index.